New Mexico, 2014

Drought in New Mexico, September 1 to 30, 2014

September 1 to 30, 2014 · NWS EPZ · 5 events in 5 counties and zones

Above normal rainfall across all of southern New Mexico lead to improvements in drought conditions for many areas. At the end of the month, no location in the region was still in Extreme(D3) drought.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Above normal rainfall across all of southern New Mexico lead to improvements in drought conditions for many areas. At the end of the month, no location in the region was still in Extreme(D3) drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 31, 2:44 PM MST, 9 hours 16 minutes earlier.

Area forecast discussion, Aug 31, 2:44 PM MST, 9 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
344 PM MDT SUN AUG 31 2014

.SYNOPSIS...
UPPER HIGH OVER THE BAJA PENINSULA WILL SLOWLY DRIFT EASTWARD...OVER
THE LOWER MISSISSIPPI VALLEY BY THURSDAY. THIS WILL GRADUALLY END
OUR DRY WEST FLOW ALOFT BY TUESDAY AND ALLOW TROPICAL MOISTURE TO
MOVE IN FROM THE SOUTH THE REST OF THE WEEK. THIS WILL GIVE THE
SACRAMENTO MOUNTAINS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AND
THEN A SLIGHT CHANCE OF THUNDERSTORMS TO THE REST OF THE BORDERLAND
THURSDAY THROUGH THE WEEKEND. TEMPERATURES WILL BE QUITE WARM
THROUGH WEDNESDAY...ABOUT 5 TO 8 DEGREES ABOVE NORMAL...BUT THEN
FALL BACK TO NORMAL BY THE WEEKEND.

&&

.DISCUSSION...
WV IMAGERY SHOWING UPPER HIGH OVER THE NORTHERN BAJA AND SONORAN
DESERT OF NORTHERN MEXICO. HIGH LEVEL MOISTURE FROM EX STORM MARIE
ALMOST ENTIRELY DISSIPATED NOW. GENERAL PATTERN OF HOT AND DRY
THROUGH WEDNESDAY AND THEN MOISTENING UP WITH A CHANCE OF
THUNDERSTORMS THROUGH THE WEEKEND. CURRENT PW'S RANGING FROM ABOUT
.6"-.8". UPPER HIGH WILL BEGIN SHIFTING EAST...OVER THE CHIHUAHUAN
DESERT TUESDAY...OVER TEXAS ON WEDNESDAY...AND OVER THE LOWER
MISSISSIPPI VALLEY ON THURSDAY.

THE MOVEMENT OF THE HIGH WILL INITIALLY BRING HOT TEMPERATURES TO
THE CWA AS THE HIGH IS NEARLY OVERHEAD. HIGHS THROUGH WEDNESDAY WILL
RUN ABOUT 5 TO 8 DEGREES ABOVE NORMAL. ONCE THE HIGH SETTLES IN
CLOSER TO EAST TEXAS/LOWER MISSISSIPPI VALLEY...SOUTH-SOUTHEAST
WINDS WILL REDEVELOP AND BRING SOME TROPICAL MOISTURE BACK TO THE
AREA. MODELS STILL SHOWING ENOUGH MOISTURE AND INSTABILITY IN THE
EAST ON WEDNESDAY TO JUSTIFY LOW POPS IN THE SAC MTNS. ECMWF STILL
THE MORE BULLISH MODEL FOR PCPN FOR THURSDAY THROUGH THE WEEKEND.
THOUGH THE GFS REMAINS UNIMPRESSIVE WITH QPF...IT MIRRORS THE ECMWF
MORE NOW IN KEEPING SOME PCPN IN THE CWA THROUGH THE WEEKEND AND
POSSIBLY SEVERAL DAYS AFTERWARD.

&&

.AVIATION...VALID 01/00Z - 02/00Z...
VFR CONDITIONS. 00Z-06Z FEW-SCT080-100 FEW-SCT250 WINDS 24012G22KT.
06Z-24Z:  SKC-FEW080/FEW250 WINDS 30010KT. OCNL MDT TURBC IN
THERMALS SFC TO 8KT AGL UNTIL 02Z.

&&

.FIRE WEATHER...
HIGH PRESSURE ALOFT OVER THE SOUTHWESTERN U.S. WILL CONTINUE TO KEEP
OUR AREA WARM AND DRY AIR UNDER CLEAR TO PARTLY CLOUDY SKIES. THIS
SHOULD CONTINUE AT LEAST THROUGH MID WEEK. DAYTIME TEMPERATURES WILL
CONTINUE ABOVE NORMAL UNTIL THE LATTER PART OF THE WEEK. AFTER
WEDNESDAY THE UPPER RIDGE OF HIGH PRESSURE SHOULD SHIFT MORE TO THE
EAST AND ALLOW SOME SUBTROPICAL MOISTURE TO BEGIN TO RETURN INTO OUR
AREA. THIS IN TURN SHOULD BRING MORE CLOUDINESS MAINLY IN THE
AFTERNOONS...AND ALSO BRING INCREASING CHANCES FOR AFTERNOON AND
EVENING STORMS ACROSS SOUTHERN NEW MEXICO AND FAR WEST
TEXAS...ESPECIALLY FOR THE MOUNTAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 74  98  75  99  73 /   0   0   0   0   0
SIERRA BLANCA           66  94  69  95  68 /   0   0   0   0   0
LAS CRUCES              65  96  69  97  69 /   0   0   0   0   0
ALAMOGORDO              66  94  68  96  69 /   0   0   0   0   0
CLOUDCROFT              51  75  52  76  52 /   0   0   0   0   0
TRUTH OR CONSEQUENCES   65  94  68  96  68 /   0   0   0   0   0
SILVER CITY             63  91  64  92  64 /   0   0   0   0   0
DEMING                  63  96  68  98  68 /   0   0   0   0   0
LORDSBURG               64  95  67  96  66 /   0   0   0   0   0
WEST EL PASO METRO      71  97  73  98  72 /   0   0   0   0   0
DELL CITY               67  99  71  99  69 /   0   0   0   0   0
FORT HANCOCK            70  98  74  98  73 /   0   0   0   0   0
LOMA LINDA              70  93  71  92  70 /   0   0   0   0   0
FABENS                  70  96  72  96  72 /   0   0   0   0   0
SANTA TERESA            70  97  70  98  71 /   0   0   0   0   0
WHITE SANDS HQ          66  94  70  95  70 /   0   0   0   0   0
JORNADA RANGE           63  93  69  95  67 /   0   0   0   0   0
HATCH                   65  96  68  97  68 /   0   0   0   0   0
COLUMBUS                65  94  70  95  69 /   0   0   0   0   0
OROGRANDE               67  95  70  96  70 /   0   0   0   0   0
MAYHILL                 57  83  59  84  57 /   0   0   0   0   0
MESCALERO               57  84  59  85  56 /   0   0   0   0   0
TIMBERON                57  84  60  85  57 /   0   0   0   0   0
WINSTON                 58  85  59  86  59 /   0   0   0   0   0
HILLSBORO               66  91  67  91  66 /   0   0   0   0   0
SPACEPORT               66  93  68  95  68 /   0   0   0   0   0
LAKE ROBERTS            58  89  57  89  60 /   0   0   0   0   0
HURLEY                  64  93  66  93  66 /   0   0   0   0   0
CLIFF                   50  92  52  94  52 /   0   0   0   0   0
MULE CREEK              48  89  50  91  51 /   0   0   0   0   0
FAYWOOD                 64  91  66  91  66 /   0   0   0   0   0
ANIMAS                  66  93  67  94  67 /   0   0   0   0   0
HACHITA                 65  95  67  96  67 /   0   0   0   0   0
ANTELOPE WELLS          67  93  65  94  66 /   0   0   0   0   0
CLOVERDALE              67  93  68  92  67 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

HEFNER/NOVLAN
Hazardous weather outlook, Aug 31, 10:16 AM MST, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1116 AM MDT SUN AUG 31 2014

NMZ401>417-TXZ418>424-011715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1116 AM MDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

DRY AND VERY WARM THROUGH TUESDAY. INCREASING MOISTURE ON WEDNESDAY
WITH A SLIGHT CHANCE OF THUNDERSTORMS IN THE SACS. MORE MOISTURE
THURSDAY THROUGH SATURDAY WITH A SLIGHT CHANCE OF THUNDERSTORMS AREA
WIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED.

HEFNER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Upper Gila River Valley

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Upper Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

Severe(D2) drought conditions continued for the entire month. The Gila Hot Springs Cooperative Observer reported 2.55 inches of precipitation which was 0.56 inches above normal.

Drought, Southern Gila Highlands/Black Range

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Southern Gila Highlands/Black Range forecast zone
Reported by
Drought Monitor

The northern half of the zone remained in Severe(D2) drought during the month of September.

Drought, Southwest Desert/Lower Gila River Valley

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Southwest Desert/Lower Gila River Valley forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The month started with Extreme(D3) drought for the southeastern portion of the zone and Severe(D2) drought for the remainder of the zone. At the end of the month, the northern and eastern portions of the zone were in Severe(D2) drought and the remainder was down to Moderate(D1) drought. The Redrock Cooperative Observer reported 2.62 inches of precipitation which was 1.05 inches above normal.

Drought, Lowlands of the Bootheel

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Lowlands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

The month started out with Severe(D2) drought for the southeast and northwest portions of the zone, while the remainder of the area was in Extreme(D3) drought. At the end of the month, the southeast and northwest sections were in Moderate(D1) drought and the rest of the zone was in Severe(D2) drought. The Antelope Wells Cooperative Observer reported 4.55 inches of precipitation which was 2.89 inches above normal.

Drought, Uplands of the Bootheel

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Uplands of the Bootheel forecast zone
Reported by
Drought Monitor
Coordinates
31.914, -108.715 (the zone’s center; the record gives no point)

September started out with the western portions of the zone in Severe(D2) drought and Extreme(D3) drought for the eastern areas. At the end of the month, the east was in Severe(D2) drought and the west was in Moderate(D1) drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542528, 542529, 542530, 542531, 542533.